Alert archive / Texas / Winter Storm Warnings in 2015

Winter Storm Warning 1, NWS Lubbock, TX

January 2, 201524 counties in Texas

NWS Lubbock, TX issued this winter storm warning at Jan 2, 2015, 12:18 AM CST for 24 counties in Texas. It took effect at Jan 2, 2015, 6:00 AM CST. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2015, 12:18 AM CST (06:18 UTC)
In effect from
Jan 2, 2015, 6:00 AM CST
Expired
Jan 3, 2015, 9:00 AM CST
In force
27 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -183 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-183 m²/s²
0-3 km storm-relative helicity
-112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this winter storm warning went out at Jan 2, 12:00 AM CST, 18 minutes earlier.

Area forecast discussion, Jan 2, 12:00 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1200 AM CST FRI JAN 2 2015

.AVIATION...
UNPLEASANT FLYING CONDITIONS WILL BE LIKELY THROUGH THE TAF
PERIOD. AS LOW LEVEL MOISTURE INCREASES OVER THE REGION EARLY
FRIDAY MORNING...AREAS OF FZDZ AND POSSIBLY FZFG MAY DEVELOP AT
KLBB AND KPVW. THE APPROACH OF A STRONG UPPER LEVEL STORM SYSTEM
WILL BRING CHANCES OF A WINTRY MIX OF PRECIPITATION TO ALL TAF
SITES. BY LATE MORNING OR THE EARLY AFTERNOON...PRECIPITATION IS
EXPECTED TO BEGIN WITH FZRA DOMINATING. SOME SN AND IP COULD ALSO
MIX IN. FURTHERMORE...THUNDER MAY ACCOMPANY THE WINTRY
PRECIPITATION ON FRIDAY AFTERNOON. BY LATE FRIDAY
NIGHT...PRECIPITATION IS EXPECTED TO BECOME DOMINATED BY SNOW THAN
FZRA AS THE ATMOSPHERE COOLS.

&&

PREV DISCUSSION... /ISSUED 355 PM CST THU JAN 1 2015/

SHORT TERM...
COLD UPPER LOW OVER CENTRAL ARIZONA WILL DIG SOUTHEAST INTO SOUTHERN
ROCKIES THROUGH FRIDAY WITH BACKING MID AND UPPER FLOW ACROSS THE
TEXAS SOUTH PLAINS. SOLUTIONS TODAY HAVE TRENDED SLIGHTLY SLOWER...
FURTHER SOUTH...AND A BIT MORE ORGANIZED.

GENERALLY GOOD AGREEMENT THAT A SWATH OF MODERATE TO HEAVY FREEZING
RAIN WILL LIFT INTO THE SOUTHERN PART OF THE ROLLING PLAINS CLOSE TO
DAYBREAK FRIDAY WITH POTENTIAL TOTAL RAIN AMOUNTS OF ABOUT A QUARTER
OF AN INCH BY 18Z...AND ANOTHER QUARTER INCH BY 00Z. THIS IS
SUPPORTED AS WELL BY THE NCEP WINTER WEATHER ACCUMULATIONS FORECAST
AND IS GOOD REASON FOR A WINTER STORM WATCH STARTING AT 12Z FRIDAY.

THE EARLY AFTERNOON TRENDS ALSO LIFT MORE PRECIPITATION FURTHER WEST
INTO CENTRAL AND EASTERN SOUTH PLAINS BY FRIDAY AFTERNOON THOUGH
PHASE IS LESS CERTAIN IF FREEZING RAIN...SLEET...OR SNOW WILL BE
MORE FAVORED. AT THE SURFACE WE EXPECT A LOW TO DEEPEN OVER NORTHERN
MEXICO TO OUR SOUTHWEST WITH A SHIFT IN WIND COMPONENTS TO THE
NORTHEAST DRAWING COLDER AIR BACK SOUTHWARD BEFORE DAYBREAK
FRIDAY. THIS PASSAGE ALSO MAY BE ACCOMPANIED BY RICHER SURFACE
SATURATION AND THE DE FACTO FRONTAL LIFT MAY LEAD TO FREEZING
DRIZZLE OR EVEN THICK ENOUGH FOG TO DEPOSIT RIME AND ICE ON ROADS
AND OTHER SURFACES.

ITS POSSIBLE THEN THAT WINTER HIGHLIGHTS WILL BE NEEDED FOR AREAS ON
THE CAPROCK BY LATE TONIGHT THOUGH IT INITIALLY SEEMS TO FAVOR MORE
ADVISORY LEVEL POTENTIAL THIS AREA. BUT BY FRIDAY AFTERNOON WITH THE
FURTHER BACKING FLOW ALOFT WE WOULD EXPECT HEAVIER BANDS TO BE IN
THE VICINITY AND THUS JUSTIFIES A WINTER STORM WATCH STARTING AT 18Z
FRIDAY...THOUGH THE BULK OF HEAVY SNOW MAY NOT OCCUR UNTIL EVENING
OR OVERNIGHT TIME FRAME FRIDAY NIGHT. ANYWAY...IT APPEARS A GOOD BET
TO US FOR SOME FORM OR A VARIETY OF FORMS OF MODERATE TO HIGH IMPACT
WINTER ELEMENTS...RAMPING UP MORE SOLIDLY BY LATE ON FRIDAY. RMCQUEEN

LONG TERM...
THE THREAT OF AN IMPENDING WINTER STORM HIGHLIGHT THE BEGINNING OF
THE EXTENDED TOMORROW INTO EARLY SATURDAY. WE HAVE GONE AHEAD AND
ISSUED A WINTER STORM WATCH FOR THE ENTIRE CWA.

AS DESCRIBED IN THE SHORT TERM SECTION...WE ARE CONCERNED ABOUT A
SIGNIFICANT ICING EVENT ACROSS OUR EASTERN ZONES TOMORROW INTO EARLY
SATURDAY. FURTHER WEST...WE COULD SEE SOME LIGHTER ICING ON THE
CAPROCK DURING THE DAY TOMORROW...THOUGH WE SHOULD SEE A CHANGEOVER
TO SNOW DURING THE EVENING HOURS WITH THE POTENTIAL FOR
MODERATE/HEAVY SNOW AND SEVERAL INCHES OF ACCUMULATION.

THE STORM SYSTEM THAT WILL BRING THE WINTRY HEADACHE /OR WINTER
WONDERLAND DEPENDING ON YOUR PERSPECTIVE/ IS AN UPPER LEVEL LOW
CURRENTLY MOVING VERY LITTLE AS IT SPINS ACROSS ARIZONA. THIS UPPER
LOW IS PROGGED TO DIG SOUTHEASTWARD INTO SOUTHERN NEW MEXICO BY LATE
FRIDAY BEFORE BEING QUICKLY KICKED NORTHEASTWARD INTO WESTERN
OKLAHOMA BY MIDDAY SATURDAY. THERE REMAIN SOME DIFFERENCES IN THE
TRACK AND STRENGTH OF THIS UPPER LOW AS IT APPROACHES AND PASSES
LATE FRIDAY AND EARLY SATURDAY...WHICH RESULT IN UNCERTAINTIES IN
THE EXACT LOCATION OF THE HEAVIEST SNOW AND JUST HOW HEAVY THE SNOW
WILL BE. THE 12Z NAM IS THE WEAKEST AND MOST PROGRESSIVE...WHICH
WOULD TEND TO MINIMIZE THE DURATION OF STRONG LIFT AND POTENTIAL OF
HEAVY SNOW. HOWEVER...WE HAVE TENDED TO SIDE WITH THE 12Z GFS AND
ECMWF WHICH FAVOR A SLIGHTLY SLOWER AND STRONGER SYSTEM. GIVEN AN
UPPER LOW TO OUR WEST WITH COLD AIR ALREADY IN PLACE...THE THREAT OF
SIGNIFICANT WINTRY PRECIPITATION ALWAYS COMES TO MIND. IN THIS
CASE...THE EXPECTED TRACK OF THE UPPER LOW IS NOT IDEAL FOR
WIDESPREAD HEAVY SNOW FOR OUR CWA...THOUGH THIS TRACK COULD BRING
HEAVY SNOW /4+ INCHES/ SOMEWHERE IN A SWATH ACROSS THE CAPROCK...AND
POTENTIAL FAVORING OUR WESTERN AND NORTHERN ZONES WITH MORE
WIDESPREAD 2-4 INCH AMOUNTS. FURTHER EAST ON THE CAPROCK INTO THE
WESTERN ROLLING PLAINS...WE COULD SEE SOME LIGHT ICE ACCUMULATIONS
/SLEET AND/OR FREEZING RAIN/ INTO EARLY FRIDAY EVENING BEFORE
CHANGING OVER TO ALL SNOW. ICE...SLEET AND SNOW ACCUMULATIONS MAY
COME UP SHY OF WINTER STORM CRITERIA BUT THE COMBINATION WOULD
RESULT IN VERY HAZARDOUS TRAVEL. IT APPEARS FREEZING RAIN MAY
LINGER AS THE PRIMARY P-TYPE ACROSS THE FAR SOUTHERN ROLLING PLAINS
WELL INTO FRIDAY NIGHT...WITH PERHAPS A CHANGEOVER TO SLEET OR EVEN
SNOW EARLY SATURDAY BEFORE QUICKLY DIMINISHING. ALL SAID...IT IS
DEFINITELY GOING TO BE A MESS TO BE HASHED OUT OVER THE NEXT
DAY...BUT A WINTER STORM WATCH IS JUSTIFIED WITH THE PROSPECTS FOR
AN UPGRADE TO A WINTER WEATHER ADVISORY AND/OR WINTER STORM
WARNING A GOOD BET OVER THE COMING 12-24 HOURS.

ON A SIDE NOTE...WE DID BREAK THE WINTER STORM WATCH INTO TWO
SECTIONS...ONE CONCENTRATING ON THE SIGNIFICANT ICING POTENTIAL IN
THE ROLLING PLAINS AND IN EFFECT FROM EARLY FRIDAY MORNING THROUGH
9 AM SATURDAY. THE REMAINDER OF THE CWA /PRIMARILY ON THE
CAPROCK/ IS INCLUDED IN THE SECOND PORTION OF THE WATCH AND
HIGHLIGHTS LIGHTER ICE ACCUMULATION FRIDAY AFTERNOON...WITH THE
POTENTIAL FOR SIGNIFICANT SNOW TOTALS /2-4+ INCHES/ FRIDAY EVENING
INTO SATURDAY MORNING. THIS SECOND WATCH SECTION IS IN EFFECT FROM
MIDDAY FRIDAY THROUGH 9 AM SATURDAY...THOUGH THE BULK OF THE SNOW
POTENTIAL WILL LIKELY HOLD OFF UNTIL FRIDAY EVENING.

ANY PRECIPITATION SHOULD QUICKLY COME TO AN END BEFORE MIDDAY
SATURDAY AS THE UPPER LOW LIFTS OFF TO THE NORTHEAST AND THE DRY
SLOT MOVES OVER. GUSTY WESTERLY WINDS WILL ALSO DEVELOP DURING THE
DAY SATURDAY WHICH COULD BRING THE RISK FOR BLOWING SNOW...BUT A
RETURN OF SUNSHINE AND TEMPERATURES CLIMBING ABOVE THE FREEZING MARK
SHOULD TEND TO MITIGATE THIS. A COLD FRONT WILL FOLLOW SATURDAY
NIGHT WITH BREEZY NORTH WINDS HELPING TO KEEP TEMPERATURES WELL
BELOW AVERAGE TO CLOSE OUT THE WEEKEND. SPOTS OFF THE CAPROCK MAY
STRUGGLE TO CLIMB ABOVE THE FREEZING MARK. ANOTHER COLD FRONT COULD
FOLLOW QUICKLY MONDAY...THOUGH THIS IS LESS CERTAIN /AND BOTH THE
GFS AND ECMWF HAVE BACKED OFF ON THIS/ SO WE HAVE TRENDED SLIGHTLY
ABOVE THE SUPERBLEND /WHICH INCORPORATES 00Z ECMWF DATA/. THE BELOW
AVERAGE TEMPERATURES AND DRY CONDITIONS WILL THEN PERSIST ON INTO
THE MIDDLE OF NEXT WEEK UNDER NORTHWEST FLOW ALOFT...THOUGH A WEAK
SOUTHWESTERN STORM SYSTEM COULD APPROACH BY NEXT THURSDAY OR FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        19  28  17  38  13 /  20  50  80  20  10
TULIA         21  28  20  37  16 /  20  40  80  20  10
PLAINVIEW     20  30  21  39  17 /  20  60  80  20  10
LEVELLAND     21  31  22  43  19 /  20  60  80  10  10
LUBBOCK       22  31  22  41  20 /  20  60  80  10  10
DENVER CITY   23  30  22  45  21 /  20  60  80  10   0
BROWNFIELD    22  30  23  42  21 /  30  60  80  10   0
CHILDRESS     22  29  26  41  19 /  30  60  80  30  10
SPUR          23  30  24  43  21 /  40  70  80  10  10
ASPERMONT     27  30  27  43  22 /  60  90  80  20   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM 6 AM CST FRIDAY THROUGH SATURDAY MORNING
FOR THE FOLLOWING ZONES: TXZ026-031-032-037-038-043-044.

WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING FOR THE FOLLOWING ZONES:
TXZ021>025-027>030-033>036-039>042.

&&

01
Hazardous weather outlook, Jan 1, 3:52 PM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
352 PM CST THU JAN 1 2015

TXZ021>044-022200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
352 PM CST THU JAN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER

AREAS OF FREEZING DRIZZLE AND FREEZING FOG WILL DEVELOP AGAIN
TONIGHT. IN ADDITION...THE THREAT FOR FREEZING RAIN WILL GRADUALLY
INCREASE...FAVORING THE ROLLING PLAINS WELL AFTER MIDNIGHT. WITH
TEMPERATURES REMAINING BELOW FREEZING...EVEN LIGHT AMOUNTS OF
FREEZING DRIZZLE OR FREEZING RAIN WILL CONTRIBUTE TO ALREADY SLICK
ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SIGNIFICANT ACCUMULATIONS OF FREEZING RAIN IN EXCESS OF 1/4 INCH ARE
POSSIBLE ACROSS THE ROLLING PLAINS AND EXTREME SOUTHEAST TEXAS
PANHANDLE FROM EARLY FRIDAY THROUGH EARLY SATURDAY. A WINTER STORM
WATCH IS IN EFFECT FROM 6 AM FRIDAY THROUGH 9 AM SATURDAY FOR MUCH
OF THE ROLLING PLAINS. LIGHTER ACCUMULATIONS OF FREEZING RAIN AND
SLEET ARE ALSO POSSIBLE ACROSS MUCH OF THE CAPROCK FRIDAY
AFTERNOON BEFORE CHANGING OVER TO SNOW FRIDAY EVENING AND
OVERNIGHT. SNOW ACCUMULATIONS OF 2 TO 4 INCHES...WITH LOCALLY
HIGHER AMOUNTS...WILL BE POSSIBLE ON THE CAPROCK. A WINTER STORM
WATCH IS IN EFFECT FROM MIDDAY FRIDAY THROUGH 9 AM SATURDAY FOR
LOCATIONS ON THE CAPROCK. THOSE WITH TRAVEL INTERESTS SHOULD PLAN
FOR THE DEVELOPMENT OF HAZARDOUS ROAD CONDITIONS AND BE FLEXIBLE
WITH THEIR TRAVEL PLANS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF TREACHEROUS ROADS AND SNOW OR ICE ACCUMULATIONS ARE
REQUESTED.

Nearby

Winter Storm Warnings in Texas, 2015Every winter storm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.